Hail, Randall
- When
- December 26, 3:01 PM CST
- Where
- Randall County, 5.8 mi WNW of Canyon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.020, -102.010
Penny sized hail reported near the city of Canyon.
An active day of weather across parts of the Texas Panhandles starting with severe weather and ending with winter weather. An upper level low pressure system moved into the northwestern TX Panhandle the afternoon of the 26th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An active day of weather across parts of the Texas Panhandles starting with severe weather and ending with winter weather. An upper level low pressure system moved into the northwestern TX Panhandle the afternoon of the 26th. South-southeast low level flow brought moisture into the region along with favorable wind profile throughout atmosphere and sunshine breaking out allowed thunderstorms to develop. The ingredients were there to produce some severe thunderstorms with hail measured up to quarters. One thunderstorms also did produce a weak, short tracked tornado in the southeast Panhandle. On the backside of the departing low pressure system, there was strong cold air advection into the region and with good moisture aloft and at the surface coupled that with forcing, this resulted in accumulating snow for the northwest Texas Panhandle where 6-8 of snowfall fell throughout the morning of the 27th before the system exited the afternoon of the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 26, 2:59 PM CST, 2 minutes earlier.
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
259 PM CST Wed Dec 26 2018
.DISCUSSION...
...Active Weather Forecast for the Panhandles...
Both severe weather and winter weather is in the cards for the
Panhandles with three periods of concern.
First period of concern is this afternoon and evening with the
ongoing severe weather potential. For more information on this
threat, see the mesoscale update discussion section below.
Second period of concern is the snow potential for the northwestern
Panhandles tonight. As a surface cyclone builds northeast into
Kansas tonight, wrap around region on the northwest side of this
cyclone will become the focus for snowfall. Guidance 925, 850, and
725 mb frontogenesis fields indicate a deep area of deformation will
be present across or just adjacent to our far northwestern CWA from
roughly around 00z to 12z tonight. Currently, banding can be seen in
ongoing snow around the Sangre de Cristo mountains, so banding
potential in guidance seems reasonable. There are three main
forecast problems - where this deformation area will set up, how
much moisture will be available to produce snow, and when will rain
change over to snow.
On the deformation/snow axis topic, guidance is doing its typical
thing and differing on the deformation and thus the heaviest snow
axis. Last few runs of CAM guidance focuses the snow along roughly a
Bueyeros NM - Campo CO line. This is in line with the general trend
amongst spectral guidance - the GFS being an outlier - to bring the
higher axis of snow southeastward into the northwestern reaches of
the Panhandles. Trend seems reasonable as the upper trough to our
west has come in a bit more amplified than older runs suggested it
would.
On the moisture question, as is typically the case in higher
elevations, overall moisture in the mid levels will be a limiting
factor. However, the rather soupy airmass in place today as
evidenced by current observations and lingering fog suggests the
frontogenetic dynamics will overcome the usual moisture issues.
On the subject of rain to snow change over time, with the mid levels
being cool the lower level temperatures will be the determinant for
changeover time. While DHT has made it to the 50s this afternoon, OK
Mesonet and CAO obs suggest areas along and northwest of a Texline -
Elkhart KS line are stuck in the 40s. Thus, think change over will
occur in these areas soon enough that they will be dealing with an
impactful enough snow event - 2 to 5 inches - to warrant an
advisory. While progged soundings suggest some instability in the
mid levels, the unstable layers are not directly co-located with the
snow production layer. Thus, current thinking is that snow
accumulations will not reach warning criteria. Nonetheless, will
need to keep an eye on things this evening and tonight as CAMs do
show high end potential of more than 6 inches of snow.
Finally, with wind gusts above 30 mph possible, introduced some
blowing snow into the forecast, particularly for western Cimarron
and Dallam Counties.
Third period of concern comes courtesy of secondary upper low
rotating down from the Pacific Northwest. Guidance is now in
agreement that this disturbance will impact the region but there are
still differences in exact depiction and amount of moisture
available, which looks to be the main limiting factor for snow
amounts with this event. Snow accumulations should be well under
warning level, so will not be issuing any products in relation to
this period at this time.
With a lot happening in the shorter term periods, went with the
model consensus for day 4 onward.
Ferguson
&&
.PREV DISCUSSION... /Issued 101 PM CST Wed Dec 26 2018/
MESOSCALE UPDATE...
* Synoptic Overview: A dynamic, deepening upper level low will
move from southern NM at lunchtime Wed to near Dalhart by
midnight tonight. SSE low level flow has brought mid 50s surface
Tds to the srn TX Panhandle as a surface low deepens over the
wrn TX Panhandle this afternoon.
* Mesoscale: A somewhat atypical set up at this time includes
ongoing convection, some strong, along a Pacific front arcing
across West Texas. Sunshine east of the convection is trying to
deepen the mixed layer with earlier models wanting to form a
pre- Pacific front dryline. It looks as though mixing won't be
prolific enough for a full fledged dryline but could be enough
to hinder convection a bit (though conversely also make it more
likely for storms to root in boundary layer).
As the upper low deepens, backing mid level winds will disrupt
what were earlier in the day very favorable shear profiles. As
the afternoon rolls on, increasingly veer-back-veer soundings
will be noted and should hinder supercell formation and
sustainment. In fact, the backing aloft is strong enough that a
left-moving supercell cannot be ruled out.
* Threats: Large hail should be the main threat with damaging
winds also a threat. Cool temps aloft and at the surface will
keep hail stone melting to a minimum, resulting in marginally
severe hail with stronger updrafts. Aforementioned drying/mixing
due to sunshine may allow the line of storms to become rooted
and therefore a conditional damaging wind threat may materialize
as well. The tornado threat, though non-zero, will be mitigated
by only modest low level shear (usually low level shear is
extreme in systems this dynamic) and the aforementioned overall
struggle for storm organization.
* Timing & Location: Storms will be most prevalent in the southern
Texas Panhandle from now until 7 PM.
Simpson
PREV DISCUSSION... /Issued 1141 AM CST Wed Dec 26 2018/
AVIATION...18Z TAFs...Showers, thunderstorms, fog and even snow
(KDHT & KGUY) causing LIFR to IFR conditions through the TAF
period. The main window for shower and thunderstorm activity will
be from the start of the TAF period through about 27/02Z, with
snow at KDHT/KGUY BTWN 27/02Z thru 27/12Z as a cold front dives
into the region. Winds ahead of this front will be from the south
to southeast around 5 to 15 kts with higher gusts, veering to the
northwest at 20 to 30 kts AFT 27/09Z. This discussion will not be
updated for amendments.
Bieda
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Thursday for the following zones: Dallam.
OK...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Thursday for the following zones: Cimarron...Texas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 33 42 23 31 20 / 20 0 10 20 50
Beaver OK 33 39 21 34 15 / 70 10 0 10 30
Boise City OK 25 34 16 26 10 / 80 5 10 40 30
Borger TX 34 43 25 33 20 / 40 0 5 20 40
Boys Ranch TX 32 43 23 32 20 / 30 0 20 40 50
Canyon TX 32 43 23 32 20 / 20 0 10 30 50
Clarendon TX 35 45 26 36 22 / 20 0 5 5 40
Dalhart TX 28 38 19 28 14 / 50 0 20 40 40
Guymon OK 31 39 19 30 14 / 70 10 5 20 30
Hereford TX 32 44 23 32 19 / 20 0 20 30 60
Lipscomb TX 36 42 23 36 19 / 60 5 0 10 30
Pampa TX 33 41 22 33 18 / 40 0 5 20 40
Shamrock TX 37 46 26 38 21 / 50 0 0 5 30
Wellington TX 38 48 27 40 23 / 40 0 0 0 20
&&
77/09/98Hazardous Weather Outlook National Weather Service Amarillo TX 248 PM CST Wed Dec 26 2018 OKZ001>003-TXZ001>020-317-270900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 248 PM CST Wed Dec 26 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across the Panhandles this afternoon and evening. A few of these storms this afternoon may become severe, with hail up to quarter size and wind gusts up to 60 mph possible. Additionally, an isolated tornado cannot be ruled out. Snow accumulations will be possible across the western Oklahoma Panhandle and far northwestern Texas Panhandle Wednesday night, where a Winter Weather Advisory is in effect. Additionally, wind gusts briefly as high as 40 mph may cause patchy blowing snow and reduced visibilities in these areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Snow accumulations will be possible Thursday night through Saturday across the Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. Ferguson
Special Weather Statement
National Weather Service Amarillo TX
1253 PM CST WED DEC 26 2018
TXZ016-261945-
Deaf Smith TX-
1253 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
145 PM CST...
At 1253 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles north of Rhea, or 15 miles northwest of Friona, moving
northeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3497 10304 3518 10298 3518 10295 3483 10246
3475 10265 3475 10304
TIME...MOT...LOC 1853Z 228DEG 33KT 3474 10297
BiedaSpecial Weather Statement
National Weather Service Amarillo TX
144 PM CST WED DEC 26 2018
TXZ006-011-016-262030-
Hartley TX-Deaf Smith TX-Oldham TX-
144 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM...DEAF SMITH AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 230 PM CST...
At 144 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Simms to 4 miles east of
Bootleg. Movement was northeast at 35 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Hereford, Vega, Adrian, Bootleg, Wildorado and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3476 10279 3508 10290 3569 10285 3530 10217
3475 10235
TIME...MOT...LOC 1944Z 211DEG 31KT 3512 10281 3485 10273
BiedaSpecial Weather Statement
National Weather Service Amarillo TX
252 PM CST WED DEC 26 2018
TXZ011-012-016-017-317-262145-
Potter TX-Palo Duro Canyon TX-Randall TX-Deaf Smith TX-Oldham TX-
252 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR RANDALL...EASTERN OLDHAM...
EASTERN DEAF SMITH AND SOUTHERN POTTER COUNTIES UNTIL 345 PM CST...
At 252 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Vega to 5 miles east of
Buffalo Lake. Movement was north at 50 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Amarillo, Hereford, Canyon, Lake Tanglewood, Buffalo Lake, Bushland,
Valley De Oro, Boys Ranch, Umbarger, Wildorado, Mescalero Park, Dawn
and Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
the Panhandle of Texas.
LAT...LON 3476 10241 3563 10238 3532 10162 3523 10162
3475 10177
TIME...MOT...LOC 2052Z 190DEG 42KT 3512 10237 3486 10205
BiedaThe Amarillo radar (KAMA), 36 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
4 hail, 2 winter storm, 1 tornado. Local standard time, as filed.
Penny sized hail reported near the city of Canyon.
Quarter sized hail reported just south of the Randall County feed yard.
Penny sized hail near i-40 and Helium Road, just west of Amarillo.
Storm survey showed damage was relatively minor and consisted of many small and some large broken tree limbs along with a few peeled up shingles and sheet metal damage. The more significant damage occurred along a 50-100 yard wide and 1/2 mile long path which extended from southwest to northeast across the southeast side of Clarendon. The presence of a relatively narrow damage path was consistent with a weak tornado embedded within a line of storms.
Measured 5 of snow in Dalhart.
Measured 6 of snow at Stratford and up to 7 within the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799398, 799399, 799400, 799401, 799402, 799403, 799404.